Nebraska, 2021

Tornado and Hail in Nebraska, May 26, 2021

May 26, 2021 · NWS CYS · 19 events in 5 counties and zones

Several strong to severe thunderstorms moved across the Nebraska Panhandle producing large hail, damaging winds and a noted tornado near Agate Fossil Bed National Monument. Multiple photos and video confirmed evidence of tornado near the Agate Fossil Bed National Monument.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Several strong to severe thunderstorms moved across the Nebraska Panhandle producing large hail, damaging winds and a noted tornado near Agate Fossil Bed National Monument. Multiple photos and video confirmed evidence of tornado near the Agate Fossil Bed National Monument. Tornado remained over rural areas producing no discernable damage to rate other than unknown. Given sparse information and lack of damage, tornado path and width are estimates. In addition hail up to the size of baseballs were reported in the strongest storms on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 12:41 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, May 26, 12:41 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
141 PM MDT Wed May 26 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 130 PM MDT Wed May 26 2021

...Severe thunderstorms expected to develop over the next few
hours across far eastern Wyoming and western Nebraska...

...Severe Thunderstorm Watch in effect until 900 PM MDT for the
eastern Wyoming plains and western Nebraska...

Primary forecast concern over the next 48 hours will be the severe
weather potential over far eastern Wyoming and western Nebraska
this afternoon and through early this evening. A Severe
Thunderstorm Watch has been issued for areas along and east of the
I-25 corridor into the western Nebraska Panhandle until 9 PM late
this evening. Convection will likely start increasing in coverage
over the next hour or so, so will keep discussion short. Current
surface analysis shows the surface low pressure near the central
Laramie Range with a trough off lower pressure extending south
into Colorado along the cold front. Warm front extends eastward
from the surface low into the central Nebraska panhandle, parallel
to the North Platte River Valley. This warm sector, and north of
the warm sector, will be the focus for strong to severe
thunderstorms over the next 6 hours. Mesoscale analysis across the
region shows a continuation of destabilizing BL conditions east
of the Laramie Range early this afternoon, with a few cells
already starting to pop up near Wheatland and Chugwater. ML CAPE
values are steadily increasing above 1000 to 1500 j/kg early this
afternoon. There is still a decent CAP inversion in place, but
expect the CIN to gradually decrease as we warm up in addition to
the additional forcing from the frontal system. Large hail and
strong damaging winds look like the primary threats from these
thunderstorms, with increasing risk near the Nebraska Wyoming
border and across the western Nebraska panhandle. A few tornadoes
can not be ruled out as well, mainly from near Lusk/Torrington
Wyoming southeast across central and southern Nebraska Panhandle.
Decent 0-3 km CAPE values in the boundary layer based on the NAM
and GFS, high lapse rates, and 0-1km helicity expected to
increase over 150 over the next few hours will result in a decent
chance for tornadogenesis into this evening. However, the quicker
these storms become linear lines of storms, the lesser than
overall tornado chance will become this evening.

Activity should exit the western Nebraska panhandle between 6 to 8
pm this evening (00z to 02z) with cooler temperatures expected
overnight. A few locations may see some patchy frost across the
valleys of Carbon and Albany counties. A much drier airmass will
be over the area on Thursday with a small chance of a few brief
showers or thunder showers, mainly near the ridges and mountains
across the area. Kept most of the forecast dry for Thursday
afternoon with highs in the upper 50s to upper 60s.

.LONG TERM...(Friday through Tuesday)
Issued at 316 AM MDT Wed May 26 2021

Unsettled weather for the Memorial Day holiday weekend expected
across much of the area that will impact outdoor activities.

A cold front moves through the CWA from the north Friday and
stalls across our western zones through the weekend. GFS a bit
more aggressive on moderate rainfall Saturday across Carbon and
Albany Counties. Will need to watch Saturday as this heavier
precip looks to fall over the Mullen burn scar if the GFS solution
comes true. Both the GFS and ECMWF continue to agree on Sunday
being the wettest day with widespread moderate to locally heavy
rainfall. Multiple upper shortwaves interact with the stalled out
surface boundary creating unsettled weather through at least
Monday before the 700mb low tracks east from Colorado into central
Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1124 AM MDT Wed May 26 2021

Thunderstorms will impact all TAF sites across the western
Nebraska Panhandle today but until 22Z all TAF sites across the
region are in VFR conditions. Thunderstorms will begin across
southeastern Wyoming impacting KCYS and KLAR leading strong wind gusts
up to 40kts until 04Z. The western Nebraska Panhandle will begin
to drop in visibility starting 22Z across all sites to MVFR then
IFR conditions due to low cloud bases and thunderstorms. Wind
gusts up to 40kts is expected for all Nebraska sites. This will
continue until 6Z and fog impacts will begin this evening into
early Thursday morning for all Nebraska TAF sites. Thunderstorm
motion will move eastward this afternoon from southeastern Wyoming
into central Nebraska.

&&

.FIRE WEATHER...
Issued at 1238 PM MDT Wed May 26 2021

Fire weather concerns will remain low for the rest of
this week and through next weekend with green fuels and daytime
humidities above 30 percent along and east of the Interstate 25
corridor. Daytime relative humidity will be low west of I-25, and
especially Carbon County, over the next few days with breezy winds
in the afternoon. Wetting rainfall possible later this weekend
and into early next week with cooler temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...GCC
AVIATION...AW
FIRE WEATHER...TJT
Hazardous weather outlook, May 26, 12:52 PM MST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
152 PM MDT Wed May 26 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-118-119-
272000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
152 PM MDT Wed May 26 2021

This hazardous weather outlook is for the western Nebraska
Panhandle, east central Wyoming, and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a slight risk to enhanced risk for severe thunderstorms
this afternoon and this evening, mainly east of a line from Lusk
to Pine Bluffs Wyoming, including all of the western Nebraska
panhandle. A Severe Thunderstorm Watch is in effect until 900 PM
late this evening for large hail, frequent lightning, and damaging
winds. A tornado or two can not be ruled out as well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Showers and thunderstorms are likely this weekend into early next
week.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

WYZ103>105-109>117-272000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
152 PM MDT Wed May 26 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few strong thunderstorms are possible along and just west of the
Laramie Range this afternoon and into this evening. Small hail and
brief strong gusty winds are possible with these thunderstorms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Showers and thunderstorms are likely this weekend into early next
week.

.Spotter information statement...

Spotters are encouraged to report hail and damaging wind gusts to
the Cheyenne, Wyoming National Weather Service.

In the hours before

Special weather statement, May 26, 12:26 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
126 PM MDT Wed May 26 2021

WYZ110-270000-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
126 PM MDT Wed May 26 2021

...LOCALIZED STRONG WIND GUSTS NEAR ARLINGTON THIS AFTERNOON...

Current wind sensors show west to southwest winds gusting up to 65
MPH near the Arlington area, with gusts between 35 to 45 MPH else
where along I-80 between mile markers 240 to 290 along Interstate
80. This winds will occasionally persist until a surface cold
front pushes through the area this evening.

If you are traveling along Interstate 80 between Laramie and
Rawlins, please use caution while driving, especially if traveling
in a high profile vehicle.

TT
Special weather statement, May 26, 1:25 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
225 PM MDT Wed May 26 2021

NEZ002-095-262115-
Dawes NE-North Sioux NE-
225 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES AND NORTHERN SIOUX
COUNTIES UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 31 miles east of Lusk, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chadron, Harrison, Fort Robinson Campground, Whitney Lake, Montrose,
Chadron Airport and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4261 10391 4278 10403 4301 10379 4300 10336
      4278 10293
TIME...MOT...LOC 2024Z 240DEG 39KT 4275 10384

Trudel
Special weather statement, May 26, 1:50 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
250 PM MDT Wed May 26 2021

NEZ002-003-095-096-262130-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
250 PM MDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 330 PM
MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate Bed National Monument, or 34 miles northeast of Torrington,
moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agate Bed National Monument and Marsland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4230 10371 4245 10385 4271 10356 4246 10319
TIME...MOT...LOC 2050Z 231DEG 24KT 4242 10370

Trudel

The radar

The Cheyenne radar (KCYS), 165 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sioux

When
May 26, 1:51 PM MST to 1:55 PM MST
Where
Sioux County, 0.69 mi N of Agate
Measured
0.75 in hail
Reported by
Public
Coordinates
42.430, -103.790

Hail, Sioux

When
May 26, 2:16 PM MST
Where
Sioux County, 7.43 mi ENE of Agate
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.450, -103.650

Hail, Dawes

When
May 26, 2:48 PM MST
Where
Dawes County, 2.03 mi E of Dakota Junction
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.870, -103.060

Thunderstorm Wind, Sioux

When
May 26, 2:48 PM MST
Where
Sioux County, 6.15 mi NE of Glen
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.660, -103.480

Observer noted widespread power outages at the Red Cloud Campground with several inch diameter tree limbs downed.

Tornado, Sioux

When
May 26, 3:43 PM MST to 3:52 PM MST
Where
Sioux County, 1.68 mi ESE of Agate to 1.92 mi ESE of Agate
Rating
EFU
Path length
0.37 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
42.410, -103.760

Multiple photos and video confirmed evidence of landspout tornado near the Agate Fossil Bed National Monument. Landspout remained over rural areas producing no discernable damage to rate other than unknown. Given sparse information and lack of damage, path and width are estimates.

Hail, Cheyenne

When
May 26, 3:58 PM MST
Where
Cheyenne County, 1.48 mi SSW of Sidney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.130, -102.990

Hail, Dawes

When
May 26, 3:58 PM MST
Where
Dawes County, 11.75 mi S of Chadron
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -103.000

Hail, Sioux

When
May 26, 4:02 PM MST to 4:06 PM MST
Where
Sioux County, 0.69 mi N of Agate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.430, -103.790

Hail, Cheyenne

When
May 26, 4:15 PM MST
Where
Cheyenne County, Gurley
Measured
2.75 in hail
Reported by
Public
Coordinates
41.320, -102.970

Hail, Cheyenne

When
May 26, 4:15 PM MST
Where
Cheyenne County, 0.52 mi W of Gurley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.320, -102.980

Hail, Box Butte

When
May 26, 4:28 PM MST
Where
Box Butte County, 5.75 mi SW of Nonpareil
Measured
2.14 in hail
Reported by
Trained Spotter
Coordinates
42.320, -103.270

Hail, Cheyenne

When
May 26, 4:30 PM MST
Where
Cheyenne County, Gurley
Measured
2.5 in hail
Reported by
Public
Coordinates
41.320, -102.970

Hail, Cheyenne

When
May 26, 4:30 PM MST
Where
Cheyenne County, Gurley
Measured
2.75 in hail
Reported by
Public
Coordinates
41.320, -102.970

Hail, Morrill

When
May 26, 4:40 PM MST
Where
Morrill County, 8.98 mi S of Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.470, -102.850

Thunderstorm Wind, Dawes

When
May 26, 4:43 PM MST to 4:46 PM MST
Where
Dawes County, (Cdr)chadron Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.840, -103.100

Thunderstorm Wind, Cheyenne

When
May 26, 4:52 PM MST
Where
Cheyenne County, 5.88 mi SE of (Sny)sidney Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.040, -102.910

Hail, Cheyenne

When
May 26, 5:00 PM MST
Where
Cheyenne County, Lodgepole
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.150, -102.640

Hail, Cheyenne

When
May 26, 5:05 PM MST
Where
Cheyenne County, 0.52 mi E of Lodgepole
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -102.630

Hail, Box Butte

When
May 26, 5:25 PM MST
Where
Box Butte County, 14.39 mi NE of Berea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.330, -102.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953745, 953746, 953747, 953762, 953764, 953748, 953749, 953750, 953751, 953752, 953754, 953755, 956711, 953756, 953757, 953758, 953759, 953760, 953761.